Hail, Weld
- When
- August 8, 5:33 AM MST
- Where
- Weld County, 2.51 mi ENE of Pawnee Buttes
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -103.940
A severe thunderstorm produced hail from nickel to half dollar size. In short-lived tornado also touched down but no damage was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail from nickel to half dollar size. In short-lived tornado also touched down but no damage was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 2:28 AM MST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 AM MDT Wed Aug 8 2018 .SHORT TERM...(Today and tonight) Issued at 328 AM MDT Wed Aug 8 2018 A well defined short wave trough in the northwest flow continues to develop convection across the eastern fifth of Colorado this morning. GOES-16 shows this feature slowly moving southeast across northeast Colorado, entering Kansas between 7 and 8 AM or so. The persistent convection is well east of the short wave trough, thus thunderstorms should move east of the area in the next few hours, exiting the area before sunrise. Have kept PoPs up across Washington, Logan, Sedgwick and Phillips to account for this. Elsewhere should remain dry until afternoon convection gets going. In terms of this afternoon's storm chances, unlike Tuesday there is no well defined short wave trough upstream per GOES-16. Favorable WNW flow continues across our area, but it decreases significantly this afternoon with around 25 kts of flow at 500 mb. The WNW flow aloft continues to advect progressively drier air into our area, as we've been watching a steady decline of the PW values. This afternoon they'll be between 0.8 and 1 inch across the Plains. In terms of low-level moisture and available convergence, robust east and southeast upslope flow will get going late morning and continue into the evening hours aided by diurnally driven flow across the east slopes and a region of convection-driven high pressure across the central plains. The upslope flow should have low to mid 50s dewpoints advected against the east slopes foothills. Instability should be similar to yesterday with Mixed Layer CAPEs between 1000 and 2000 J/kg. The NE plains will be too capped to initiate convection this afternoon and without any surface convergence, the most likely places to initiate convection will be the east slope foothills and the Palmer Divide where upslope and surface heating should be enough to get storms going later in the afternoon. Given the weaker shear the severe threat is low across our area this afternoon. Good instability and slower storm motions would imply a small hail and heavy rain threat, but model soundings show a reasonably shallow warm cloud depth and higher cloud bases, favoring outflow-driven convection which would reduce the threat of heavy rain remaining over one location for very long. Overall feel storm coverage will be again pretty isolated from Denver to Fort Collins/Greeley and points east, with the Palmer Divide favored for a few thunderstorms after 4PM. However, still cannot rule out one or two marginally severe storms this afternoon given the instability. High temperatures will be similar to Tuesday, with mid to upper 80s across the Plains and 70s to low 80s in the mountains. Once again the west slope will be warm and dry. Tonight will be much quieter area-wide compared to last night without the support of a short wave trough. Convection should end for most areas by midnight and we don't expect redevelopment as support is lacking. Lows will be around seasonal norms. .LONG TERM...(Thursday through Tuesday) Issued at 328 AM MDT Wed Aug 8 2018 The high pressure center aloft over the Great Basin will stretch north and east over the northern Rockies Thursday while a shortwave trough will drop out of the northern Great Plains and lie across the Great Lakes region back into northeastern Colorado. This will put weak flow over the state and turning it northeasterly, with very weak synoptic energy. Recycled moisture will allow for afternoon and evening storms, though models differ with location. GFS wants to keep it over the high terrain, while all others bring some out over the plains. With the upper trough nearby, and the trend of the past two nights, any sort of energy of a passing shortwave will likely be able to create isolated activity at least. Will have slight chance PoPs over the plains. No strong storms will be anticipated at this time, with weak shear and weaker CAPE values compared to what we've had lately. There will be a tendency for the storms to start heading back southwest into the mountains as the evening passes when flow aloft turns northeast. Temperatures will be similar to today's readings. From Friday through Monday, the upper high will shift east then get pushed south from a passing shortwave over the northern PacNW, while the upper trough becomes a weak cutoff low likely somewhere over or southeast of far southeastern Colorado. This will impacting the forecast area with less forcing and moisture available. Look for very isolated diurnally and terrain driven storms that will likely stick to the mountains with northeasterly flow aloft. Temperatures will again stay quite similar, near climatological norms for this time of year. Model discrepancies begin to increase for Tuesday and Wednesday, with the Canadian being more of the outlier, and therefore discounted more. GFS and the EC tend to move the high pressure back over the western US with a trough to push down from the north to put Colorado back in northwesterly flow aloft. The GFS has a stronger and further south upper trough than the EC, so in turn it has more chances with precipitation. Will follow this guidance and have a slight chance to chance PoPs over most of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 328 AM MDT Wed Aug 8 2018 VFR expected into Thursday. Winds should be out of the east this afternoon and around 10 kts, going around to southeast this evening until/unless thunderstorms modify the winds around the terminals. Thunderstorm chances at the terminals are low and not expected until 23/00Z or so, if any occur. Will handle with VCTS in the TAFs for now. Overall coverage should be isolated but any storms that form will likely impact arrival/departure gates early this evening. Gustfronts crossing the airfields are possible and will be monitored for inclusion in TAFs this evening as appropriate. Thunderstorm chances quickly diminish late evening and drainage winds are expected tonight after 07/08Z. In terms of smoke from the fires across the West Coast impacting arrival/departures, latest HRRR-smoke guidance shows a decrease in the smoke at 6000 ft AGL and the vertically integrated smoke throughout the afternoon into the evening, and thus confidence is higher that arrival rate impacts from the smoke will not occur today, especially given the overall initial smoke levels are less today vs. Monday and Tuesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Schlatter LONG TERM...Kriederman AVIATION...Schlatter
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 401 AM MDT Wed Aug 8 2018 COZ030>051-091015- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 401 AM MDT Wed Aug 8 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms are expected later this afternoon across the east slope foothills, Palmer Divide, and adjacent Plains. The storms may be capable of small hail and brief heavy rain. One or two storms may contain severe hail over one inch diameter across and near the Palmer Divide. Thunderstorms should diminish across northeast and north central Colorado by midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A ridge of high pressure building over the Northern Rockies will bring a drier less convectively active period through the weekend. Thursday will likely see the most storm activity, but these should be weak and trend towards the high terrain. Moisture may increase again by Monday and Tuesday. Temperatures will remain near normal through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 446 AM MDT WED AUG 8 2018 COZ042-048-049-081130- Washington County CO-Logan County CO-Northeast Weld County CO- 446 AM MDT WED AUG 8 2018 ...SPECIAL WEATHER STATEMENT... At 445 AM MDT, Doppler radar was tracking a several strong thunderstorm across western Logan County several miles west and south of Sterling, moving south at 20 mph. Half inch hail will be possible with these storms and up to an inch of rain has already fallen. Locations impacted include... Sterling, Merino, Iliff, Prewitt Reservoir, Padroni, Atwood, Burdett, Logan Corners, North Sterling Reservoir and Pawnee Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4083 10368 4089 10308 4040 10278 4026 10327 TIME...MOT...LOC 1045Z 351DEG 17KT 4047 10317 SCHLATTER
Special Weather Statement National Weather Service Denver CO 552 AM MDT WED AUG 8 2018 COZ042-048-081230- Logan County CO-Northeast Weld County CO- 552 AM MDT WED AUG 8 2018 ...SPECIAL WEATHER STATEMENT... At 551 AM MDT, Doppler radar was tracking several strong thunderstorms across southern Kimball County Nebraska, northeast Weld, and west Logan Counties moving generally south at 10 to 15 mph. Half inch hail will be possible with these storms. Hail may locally accumulate on roadways causing hazardous travel. These storms are generating very heavy rain which could lead to water on roadways. Locations impacted include... Logan Corners, Westplains, Pawnee Pass, Pawnee Buttes and Atwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4054 10311 4066 10403 4100 10402 4100 10342 TIME...MOT...LOC 1151Z 349DEG 11KT 4103 10383 SCHLATTER
Special Weather Statement
National Weather Service Denver CO
556 AM MDT WED AUG 8 2018
COZ049-081230-
Washington County CO-
556 AM MDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT...
At 556 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Otis, or 12 miles west of Yuma, moving south at 15
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10280 3989 10280 3985 10308 4015 10313
4021 10280 4000 10279
TIME...MOT...LOC 1156Z 352DEG 14KT 4009 10296
SCHLATTERThe Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
2 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly in an open field. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770290, 770294, 770291.